Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 84, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jul 15, 2024, 5:47 PM CDT for Polk County, Warren County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2024, 5:47 PM CDT (22:47 UTC)
- Expired
- Jul 15, 2024, 6:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Observed
- Damage threat
- Considerable
- Hail
- 0.75 in
Counties Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 29 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 3:18 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2935 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
911
WFUS53 KDMX 152247
TORDMX
IAC153-181-152315-
/O.NEW.KDMX.TO.W.0084.240715T2247Z-240715T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
547 PM CDT Mon Jul 15 2024
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Southern Polk County in central Iowa...
Northeastern Warren County in south central Iowa...
* Until 615 PM CDT.
* At 547 PM CDT, a confirmed large and extremely dangerous tornado
was located over Drake Stadium And Knapp Center, or near Des
Moines, moving southeast at 35 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete
destruction is possible.
* The tornado will be near...
Des Moines, Norwalk, Pleasant Hill, Carlisle, Southridge Mall, and
Des Moines Int'l Airport around 555 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Runnells and Hartford.
This includes Interstate 235 between mile markers 4 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4160 9372 4162 9367 4151 9333 4144 9333
4140 9340 4139 9360
TIME...MOT...LOC 2247Z 311DEG 30KT 4159 9367
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN
$$
Lee4 follow-up statements
640
WWUS53 KDMX 152253
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
553 PM CDT Mon Jul 15 2024
IAC153-181-152315-
/O.CON.KDMX.TO.W.0084.000000T0000Z-240715T2315Z/
Polk IA-Warren IA-
553 PM CDT Mon Jul 15 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHEASTERN POLK AND NORTHEASTERN WARREN COUNTIES...
At 553 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Des Moines, moving southeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Des Moines, Pleasant Hill, and Carlisle around 600 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Runnells and Hartford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4155 9369 4159 9358 4151 9333 4144 9333
4140 9340 4139 9360
TIME...MOT...LOC 2253Z 311DEG 30KT 4155 9362
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Lee567
WWUS53 KDMX 152258
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
558 PM CDT Mon Jul 15 2024
IAC153-181-152315-
/O.CON.KDMX.TO.W.0084.000000T0000Z-240715T2315Z/
Polk IA-Warren IA-
558 PM CDT Mon Jul 15 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHEASTERN POLK AND NORTHEASTERN WARREN COUNTIES...
At 558 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Southridge Mall, or 5 miles south of Des Moines,
moving southeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Indianola and Carlisle around 605 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Runnells and Hartford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4150 9366 4156 9349 4151 9333 4144 9333
4140 9340 4139 9360
TIME...MOT...LOC 2258Z 323DEG 35KT 4149 9358
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Lee642
WWUS53 KDMX 152303
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
603 PM CDT Mon Jul 15 2024
IAC153-152313-
/O.CAN.KDMX.TO.W.0084.000000T0000Z-240715T2315Z/
Polk IA-
603 PM CDT Mon Jul 15 2024
...THE TORNADO WARNING FOR SOUTHEASTERN POLK COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Iowa.
LAT...LON 4146 9364 4150 9350 4147 9338 4140 9340
4139 9360
TIME...MOT...LOC 2303Z 323DEG 35KT 4145 9354
$$
IAC181-152315-
/O.CON.KDMX.TO.W.0084.000000T0000Z-240715T2315Z/
Warren IA-
603 PM CDT Mon Jul 15 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
NORTHEASTERN WARREN COUNTY...
At 603 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Carlisle, or 6 miles north of Indianola, moving
southeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Warren County, including the following locations...
Hartford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4146 9364 4150 9350 4147 9338 4140 9340
4139 9360
TIME...MOT...LOC 2303Z 323DEG 35KT 4145 9354
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Lee555
WWUS53 KDMX 152311
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
611 PM CDT Mon Jul 15 2024
IAC181-152321-
/O.EXP.KDMX.TO.W.0084.000000T0000Z-240715T2315Z/
Warren IA-
611 PM CDT Mon Jul 15 2024
...THE TORNADO WARNING FOR NORTHEASTERN WARREN COUNTY WILL EXPIRE AT
615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However, gusty winds are still possible with
this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Iowa.
LAT...LON 4146 9364 4150 9350 4147 9338 4140 9340
4139 9360
TIME...MOT...LOC 2311Z 311DEG 30KT 4141 9348
$$
LeeWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 15, 2:21 PM CDT, 3 hours 26 minutes earlier. Its key messages:
- Enhanced Severe Storm Risk Through Evening with Risk of Higher End Damaging Winds, Some Hail and Possible Tornado
- Heat Advisory in place to this evening South
- Cooler and Mainly Dry Tuesday through Sunday
Area forecast discussion, Jul 15, 2:21 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 221 PM CDT Mon Jul 15 2024 .KEY MESSAGES... - Enhanced Severe Storm Risk Through Evening with Risk of Higher End Damaging Winds, Some Hail and Possible Tornado - Heat Advisory in place to this evening South - Cooler and Mainly Dry Tuesday through Sunday && .DISCUSSION... Issued at 221 PM CDT Mon Jul 15 2024 Confidence Short Term: Medium Warm layer aloft still holding down convection at 1815z with cu field showing up along one of the many weak boundaries over the region. The overall synoptic set up is the same with a trough of low pressure from northern Wisconsin back to western MN, then south to western Iowa. Weak lows are present in western MN and near Omaha. VISSAT shows the area of cu and also the same location of the highest SBCAPE of 6000 to 7000 J/kg and surface moisture convergence. Currently there remains some weak MLCIN over western Iowa where some convection is trying to fire. However, just to the east of where some storms are beginning, the area is totally uncapped with 4000 to 4500 J/kg MLCAPE. The more widespread initiation is still expected between 21 to 22z. Though the earlier HRRR runs today have been backing off on our area to some degree, the latest 17z HRRR is now initiating convection around 20 to 21z and quickly filling in an area of discrete storms around US20 US30 corridor. This then grows upscale into northern and west central Illinois. Trailing severe convection begins to fill in between US20 and I80 between 22z and 01z. So, holding on to similar thinking with the potential still there. While the potential for widespread high end wind event may be reduced slightly in this scenario, we should still see some pockets of significant damaging winds within the clusters of storms. The good news is that most of the storms should exit the region around 02 to 03z and the remainder of the night relatively quiet. Tomorrow was originally expected to be dry, but there is another weak wave over Montana tracking southeast. This may bring a few showers/isolated storms to the region by Tuesday afternoon. The main theme for tomorrow and moving forward is cooler temperatures. Highs tomorrow will range from the upper 70s north to the lower to mid 80s south. Tomorrow night as high pressure settles into the region, any lingering showers should come to an end with cooler overnight mins in the upper 50s to mid 60s. .Long Term /Wednesday through Monday/... Confidence: Medium Most of the week will remain dry with cooler temperatures in the 70s to lower 80s. Toward the weekend, we return to southerly flow with chances once again for some convection by late Friday night west. This trend will extend into the weekend, but with lower confidence on coverage and timing. Temperatures should remain pleasant and in the 70s to lower 80s. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1230 PM CDT Mon Jul 15 2024 Highly uncertain forecast regarding convection to 00z. Approaching H500 wave expected to break strong H700 cap between 20 and 22z. Weak wind shift continues from NW Iowa to about the Quad Cities now, but should lift slightly north by 00z. CAMS suggest the higher storm chance area between US20 and I80, focusing mainly on FOD/ALO/DSM and perhaps later OTM. For now have not hit conditions too hard, but will update for lower cigs/vsbys and stronger convective wind gusts once storms form. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for IAZ057>062- 070>075-081>086-092>097. && DISCUSSION...REV AVIATION...REV
Hazardous weather outlook, Jul 15, 1:48 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 148 PM CDT Mon Jul 15 2024 IAZ057>062-070>075-081>086-092>097-161900- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 148 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to severe storms are expected this afternoon to evening with the primary hazard being damaging wind gusts with a few intense gusts over 75 mph possible, especially east of I-35 and south of Highway 20. Hail and a few tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today. IAZ004>007-015>017-023>028-033>039-044>050-161900- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama- 148 PM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight The heat wave will continue for the rest of the afternoon to evening, with maximum heat index values up to 100 degrees over northern Iowa. Strong to severe storms are expected this afternoon to evening with the primary hazard being damaging wind gusts with a few intense gusts over 75 mph possible, especially east of I-35 and south of Highway 20. Hail and a few tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today.
In the hours before
Local storm report, Jul 15, 5:27 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
527 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM Hail Huxley 41.90N 93.60W
07/15/2024 M0.70 Inch Story IA Law Enforcement
heavy rain and high winds also reported in
addition to the hail. Time estimated from
radar.
&&Local storm report, Jul 15, 5:28 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
528 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Hail Nevada 42.02N 93.45W
07/15/2024 E0.70 Inch Story IA Law Enforcement
heavy rain and high winds also reported in
addition to the hail. Time estimated from
radar.
&&Local storm report, Jul 15, 5:36 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
536 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM Tstm Wnd Gst 3 NW Adel 41.64N 94.07W
07/15/2024 M54 MPH Dallas IA Public
Personal weather station.
&&
CAHLocal storm report, Jul 15, 5:38 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
538 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM Tstm Wnd Gst 2 NNE Ankeny 41.76N 93.58W
07/15/2024 M53 MPH Polk IA Public
40 mph sustained and 53 mph gust measured.
&&Local storm report, Jul 15, 5:43 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
543 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM Tornado 2 S Grimes 41.66N 93.79W
07/15/2024 Polk IA Law Enforcement
Brief tornado report by Polk County DPS.
&&
revLocal storm report, Jul 15, 5:47 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
547 PM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM Tornado 1 NNE Windsor Heights 41.62N 93.71W
07/15/2024 Polk IA NWS Employee
Tree and outbuilding damage.
&&
CAHThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:17 PM CDT | Special Weather Statement | DMX | Poweshiek | 43 min |
| Jul 14, 8:44 PM CDT | Special Weather Statement | DMX | Black Hawk | 31 min |
| Jul 14, 9:01 PM CDT | Special Weather Statement | DMX | Wapello | 29 min |
| Jul 15, 3:08 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 52 min |
| Jul 15, 3:28 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 47 min |
| Jul 15, 3:35 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 40 min |
| Jul 15, 3:57 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Greene | 48 min |
| Jul 15, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 47 min |
| Jul 15, 4:14 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 46 min |
| Jul 15, 4:16 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Tama | 29 min |
| Jul 15, 4:23 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Dallas, Greene, Guthrie | 52 min |
| Jul 15, 4:26 PM CDT | Flash Flood Warning | DMX | Franklin, Hamilton, Hardin, Wright | 4 hr |
| Jul 15, 4:44 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 29 min |
| Jul 15, 4:50 PM CDT | Flash Flood Warning | DMX | Black Hawk, Grundy, Tama | 3 hr |
| Jul 15, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Jasper, Marshall, Polk, Story | 29 min |
| Jul 15, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison, Polk | 25 min |
| Jul 15, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Jasper, Marion, Marshall, Polk, Story and 1 more | 31 min |
| Jul 15, 5:42 PM CDT | Tornado Warning | DMX | Polk | 10 min |
| Jul 15, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 2 more | 60 min |
| Jul 15, 6:24 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Monroe, Poweshiek, Wapello | 66 min |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.